By Topic

IEEE Transactions on Automatic Control

Issue 11 • Date Nov. 1991

Filter Results

Displaying Results 1 - 22 of 22
  • Comments on "A state-space interpretation of simultaneous stabilization

    Publication Year: 1991, Page(s):1341 - 1342
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (57 KB)

    Some errors in equations (9) and (11) of the above paper by Vidyasagar (see ibid., vol.33, no.5, p.506-8 (1988)) are pointed out and corrections are given. Vidyasagar acknowledges the errors which he claims were caused by misprints and agrees with the correction given by the commenter.<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "On the stabilization and observation of nonlinear/uncertain dynamic systems

    Publication Year: 1991, Page(s):1342 - 1343
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (102 KB)

    The commenter indicates that stabilization and observation of uncertain and/or nonlinear dynamic systems without matching conditions were investigated in the above-mentioned work by S.H. Zak (see ibid. vol.35, no.5, p.604-7 (1990)). Stabilizing feedback controllers and observers have been proposed. The discussion is based on lemma 1 proved therein. The commenters believe the lemma is incorrect. Si... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A transfer function approach to the problems of discrete-time systems: H-optimal linear control and filtering

    Publication Year: 1991, Page(s):1264 - 1271
    Cited by:  Papers (54)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (628 KB)

    A solution is derived to the problems of H-optimal linear state regulation and filtering. The solution method for both problems is based on a transfer function approach which applies standard spectral factorization. Return difference relations are given which are extensions of the relations associated with the linear quadratic problem View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An alternative derivation of the modified gain function of Song and Speyer

    Publication Year: 1991, Page(s):1323 - 1326
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (220 KB)

    A simpler derivation of the modified gain function for the bearings-only measurement problem as defined by T.L. Song et al. (see ibid vol.AC-30, no.30 (1985)) is presented. The form which results show the relationship between the modified gain and the standard gain. The relationship between the modified gain and the standard gain of an extended Kalman filter is shown. It is confirmed that the modi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Perturbation analysis of closed queueing networks with general service time distributions

    Publication Year: 1991, Page(s):1327 - 1331
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (488 KB)

    Perturbation analysis of closed queuing networks with nonexponential service time distributions is studied. Perturbation analysis formulas using realization probabilities are extended to these networks. A perturbation generation function, which generalizes the perturbation generation rule, is defined. equations for realization probability and formulas for sensitivity of the system throughput with ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On choosing the characterization for smoothed perturbation analysis

    Publication Year: 1991, Page(s):1331 - 1336
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (528 KB)

    Using second derivative estimators of the GI/G/1 queue as an illustrative example, the authors demonstrate that smoothed perturbation analysis estimators are not necessarily as distribution-free as infinitesimal perturbation analysis estimators, in the sense that the appropriate choice of conditioning quantities-the so-called characterization-may depend on the underlying distribu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Discrete observability and numerical quadrature

    Publication Year: 1991, Page(s):1337 - 1340
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (308 KB)

    The author consider the problem of approximate observability of a one-dimensional diffusion equation on a finite spatial domain with spatial point measurements. The problem of the optimal selection of the measurement points is considered under three conditions: (1) no preassigned measurement nodes; (2) one preassigned node and; (3) two preassigned nodes. The main observation is that the optimal ch... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A joint criterion for reachability and observability of nonuniformly sampled discrete systems

    Publication Year: 1991, Page(s):1281 - 1284
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (332 KB)

    A joint characterization of reachability (controllability) and observability (constructibility) for linear single-input-single-output (SISO) nonuniformly sampled discrete systems is presented. The work generalizes to the nonuniform sampling the criterion known for the uniform sampling. Emphasis is one the nonuniform sampling sequence, which is believed to be an additional element for analysis and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two-degree-of-freedom H-optimization of multivariable feedback systems

    Publication Year: 1991, Page(s):1272 - 1276
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    A solution to the two-degree-of-freedom H-minimization problem that arises in the design of multivariable optimal continuous-time stochastic control systems is derived. A decoupling approach that enables a partially independent design of the prefilter and the feedback controller and yields a simple solution to the optimization problem is applied. This solution is obtain... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Passivity, feedback equivalence, and the global stabilization of minimum phase nonlinear systems

    Publication Year: 1991, Page(s):1228 - 1240
    Cited by:  Papers (410)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1104 KB)

    Conditions under which a nonlinear system can be rendered passive via smooth state feedback are derived. It is shown that, as in the case of linear systems, this is possible if and only if the system in question has relative degree one and is weakly minimum phase. It is proven that weakly minimum phase nonlinear systems with relative degree one can be globally asymptotically stabilized by smooth s... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Performance gradient estimation for the very large finite Markov chains

    Publication Year: 1991, Page(s):1218 - 1227
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (736 KB)

    Using an embedded Markov chain, the steady-state performance gradient estimation for very large Markov chains is decomposed into two smaller problems, one solved by the stochastic recursive (SR) method and the other by the likelihood ratio (LR) method. The combination, named SR-LR, can have several magnitudes of lower space requirement than the SR and several magnitudes of lower time consumptions ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reduced-order adaptive observation with nonspecific adaptive law

    Publication Year: 1991, Page(s):1284 - 1288
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    The robustness of adaptive observers whose order is less than that of the plant is addressed. It is shown that residuals (unmodeled states) with finite energy over a finite time interval, together with a definitely exciting plant input, are sufficient to insure ultimate boundedness of the parameter and state errors, regardless of the plant stability or input boundedness. The residuals are assumed ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability analysis of bilinear systems

    Publication Year: 1991, Page(s):1310 - 1315
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (444 KB)

    The stability of the differential bilinear systems is studied. The authors consider time-varying bilinear systems with output feedback. The input or control u(t) is not only a signal but also an input with output feedback, i.e., u(t)=f(Y(t)). It is assumed that the feedback function f is in a function space which contains the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Systematic design of adaptive controllers for feedback linearizable systems

    Publication Year: 1991, Page(s):1241 - 1253
    Cited by:  Papers (638)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (860 KB)

    A systematic procedure for the design of adaptive regulation and tracking schemes for a class of feedback linearizable nonlinear systems is developed. The coordinate-free geometric conditions, which characterize this class of systems, do not constrain the growth of the nonlinearities. Instead, they require that the nonlinear system be transformable into the so-called parametric-pure feedback form.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Coupled points in optimal control theory

    Publication Year: 1991, Page(s):1276 - 1281
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    The concept of coupled points is introduced for an optimal control problem where both state endpoints are allowed to vary. This definition leads to the extension of the theory of conjugate points to the optimal-control setting. Under suitable controllability assumptions, weaker than those previously considered, it is shown that the nonexistence of coupled points in the open interval (a, ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal allocation of customers in a two server queue with resequencing

    Publication Year: 1991, Page(s):1288 - 1293
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (528 KB)

    The problem of optimal allocation of customers in a two server queue with heterogeneous service rates and resequencing is addressed. The resequencing constraint ensures that the customers leave the system in the order in which they entered it. It is shown that the optimal policy that minimizes the average end-to-end delay of customers in the system is independent of the number of customers in the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Two new techniques for optimal control

    Publication Year: 1991, Page(s):1307 - 1310
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    Two techniques for deterministic discrete-time optimal control problems with inequality and equality constraints on state and control variables are presented. The first one tackles a problem by solving a sequence of two-stage subproblems successively. Convergence properties are discussed under general conditions. The second method, a version of the first one, is constructed for parallel computatio... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The design of optimal reduced order stochastic observers for discrete-time linear systems

    Publication Year: 1991, Page(s):a1300 - a1307
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (648 KB)

    The minimum variance state estimation of linear discrete-time systems with random white noise input and partially noisy measurements is investigated. An observer of minimal-order that attains the minimum-variance estimation error is found. The structure of this observer is shown to depend strongly on the geometry of the system. This geometry dictates the length of the delays that are applied on th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Regulation of relaxed static stability aircraft

    Publication Year: 1991, Page(s):1315 - 1323
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (772 KB)

    The authors formulate and solve a regulator problem for nonlinear parameter-dependent dynamics. It is shown that the problem is solvable except at parameter values associated with bifurcation of the equilibrium equations and that such bifurcations are inherently linked to the system zero dynamics. These results are applied to the study of the regulation of the longitudinal dynamics of aircraft. It... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the optimal pure strategy sets for a mixed missile guidance law synthesis

    Publication Year: 1991, Page(s):1296 - 1300
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (464 KB)

    The terminal phase of a missile-versus-aircraft engagement in a noise-corrupted environment is formulated as an imperfect information zero-sum differential game. The payoff of the game is the single shot kill probability of the missile to be maximized by its designer and minimized by the pilot of the evading aircraft. In the past, it was shown that in such a game the optimal strategy of the evader... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Continuous-time stochastic model reference adaptive control

    Publication Year: 1991, Page(s):1254 - 1263
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (732 KB)

    The authors establish global convergence and asymptotic properties of a direct adaptive controller for continuous-time stochastic linear systems by presenting a direct adaptive control algorithm and an associated proof of convergence. This result is comprehensive and covers many other existing results as special cases. It has practical implications for the discrete-time case since it reveals how t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An approach to design of control systems with parametric-coordinate feedback

    Publication Year: 1991, Page(s):1293 - 1296
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (332 KB)

    A method of control design for linear systems and some nonlinear systems is considered. The class of systems is characterized by the presence of coordinate and parametric feedback control signals. The system can be presented as consisting of two control channels: one controlling the system in a specified domain and the other to drive the system into this domain. The proposed method for binary syst... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame